Remote Access Transactions of the American Mathematical Society
Green Open Access

Transactions of the American Mathematical Society

ISSN 1088-6850(online) ISSN 0002-9947(print)

 
 

 

Chaotic behavior in piecewise continuous difference equations


Author: James P. Keener
Journal: Trans. Amer. Math. Soc. 261 (1980), 589-604
MSC: Primary 58F13; Secondary 39A10
DOI: https://doi.org/10.1090/S0002-9947-1980-0580905-3
MathSciNet review: 580905
Full-text PDF Free Access

Abstract | References | Similar Articles | Additional Information

Abstract: A class of piecewise continuous mappings with positive slope, mapping the unit interval into itself is studied. Families of 1-1 mappings depending on some parameter have periodic orbits for most parameter values, but have an infinite invariant set which is a Cantor set for a Cantor set of parameter values. Mappings which are not 1-1 exhibit chaotic behavior in that the asymptotic behavior as measured by the rotation number covers an interval of values. The asymptotic behavior depends sensitively on initial data in that the rotation number is either a nowhere continuous function of initial data, or else it is a constant on all but a Cantor set of the unit interval.


References [Enhancements On Off] (What's this?)

  • [1] A. N. Sarkovskii, Coexistence of cycles of a continuous map of the line into itself, Ukrain. Mat. Ž. 16 (1964), 61-71. MR 28 #3121. MR 0159905 (28:3121)
  • [2] T. Y. Li and J. A. Yorke, Period three implies chaos, Amer. Math. Monthly 82 (1975), 985. MR 0385028 (52:5898)
  • [3] F. C. Hoppensteadt, J. P. Keener and J. Rinzel, Integrate-and-fire models of nerve membrane response to oscillatory input (to appear). MR 639130 (84j:92023)
  • [4] A. Rescigno, R. B. Stein, R. L. Purple and R. E. Poppele, A neuronal model for the discharge patterns produced by cyclic inputs, Bull. Math. Biophys. 32 (1970), 337-353.
  • [5] L. Glass and M. C. Mackey, A simple model for phase locking of biological oscillators, J. Math. Biol. 7 (1979), 339-352. MR 648856 (83b:92014)
  • [6] A. Denjoy, Sur les courbes définies par les équations différentielles à la surface du tore, J. Math. Pures Appl. (9) 11 (1932), 333-375.
  • [7] E. A. Coddington and N. Levinson, Theory of ordinary differential equations, McGraw-Hill, New York, 1955. MR 0069338 (16:1022b)
  • [8] M. R. Herman, Mesure de Lebesgue et nombre de rotation, Geometry and Topology, Lecture Notes in Math., Vol. 597, Eds., J. Palis and M. de Carmo, Springer, Berlin and New York, 1977, pp. 271-293. MR 0458480 (56:16682)
  • [9] J. K. Moser, Stable and random motions in dynamical systems, Ann. of Math. Studies, Princeton Univ. Press, Princeton, N. J., 1973. MR 0442980 (56:1355)
  • [10] S. Smale and R. F. Williams, The qualitative analysis of a difference equation of population growth, J. Math. Biol. 3 (1976), 1-4. MR 0414147 (54:2251)
  • [11] D. Ruelle, Sensitive dependence on initial condition and turbulent behavior of dynamical systems, Conf. Bifurcation Theory and its Appl., New York Acad. Sci., New York, 1977. MR 556846 (82b:58048)

Similar Articles

Retrieve articles in Transactions of the American Mathematical Society with MSC: 58F13, 39A10

Retrieve articles in all journals with MSC: 58F13, 39A10


Additional Information

DOI: https://doi.org/10.1090/S0002-9947-1980-0580905-3
Keywords: Chaotic behavior, rotation number, circle mappings
Article copyright: © Copyright 1980 American Mathematical Society

American Mathematical Society